By Rukhshan Meer
What’s more tragic then the death of a young fellow who used to study with you in your university only because he was engaged in activities such as using steroids. In the past month, due to excessive use of steroids, four body builders passed away. One of whose family claimed that he was just having lunch on a typical day and his food trachea broke down and his breath stopped which caused his death.
Matloob Haider, a resident of Gujranwala and Rizwan who was a painter by profession met the same fate in my city Gujranwala last week. Humayun Khurram, a renowned Pakistani bodybuilder and “gold medalist” in the South Asian Bodybuilding Championship, passed away in Lahore due to mysterious circumstances. Another prominent bodybuilder Hamid Ali, who was also known as Gujju, after featuring in south Asia contest and won a bronze medal, wanted to become Mr. Pakistan, died on 3rd April and all of this because of excessive use of steroids.
Actually not only these four Pakistani’s lost their lives in exchange of using steroids but this rather drastic activity has destroyed many healthy youngsters. Perhaps to some extent, I’m one of them.
The fact is that certain gym instructors are offering steroids to young boys and girls, who are told that their body will change if they use this medicine. Fresh college going students or those who are free from school, join gym and bodybuilding clubs. Some join gyms in order to build their stamina, while some do so for fitness issues. Others are mostly inspired by the well toned physique of television models and movie stars.
The main issue which should be tackled is most gyms are non -registered, the brutal men who are supposed to be instructors or coaches, are mostly illiterate and have no medical knowledge or how steroids can lead to the death of an individual. How can a person who has no knowledge about any medical science or has a degree in any other field of study, suggest a drug (Steroid) to another individual?
These illiterate gym instructors encourage the young members to use steroids to build their body in a short amount of time and this is how their earning cycle operates. According to my research a coach earns 10% of his income from coaching and the rest 90% from these steroids.
I have seen such coaches who pocket thousands of rupees from young bodybuilders and give them third class anabolic steroids or food supplements in return, which cost for only a meager hundred rupees or more. The major mistake in this process is of the foolish teenagers like me who want to build their bodies, thinking it would be easy. If you want to build your body in just six or eight weeks, what can your coach do? If you want to lose weight in comparatively less time or if you want to gain your weight in a few weeks time, then it’s not possible without anabolic steroids and food supplements. I asked an instructor at Life fitness gym as to why they force their students to use supplements or steroids, to which he replied “It’s not harmful for body builders if they maintain a healthy diet”. But according to medical research steroids are leaving many negative effects on teenagers, which include less intellectual prowess.
I have done extensive research on this topic and meet several medical professionals to dig out more side effects to aware my readers and I can now tell you a long list of drastic outcomes of it’s side effects. These are as follows:
- Allergic Reactions
- Bleeding into the joints
- Skin discoloration
- Weakening of bones
- Breast cancer in women
- Weight lose disease in HIV
- Hair loss
- Severe acne, Oily skin
- Kidney disease
- Liver disease (Tumors)
- Heart diseases (attacks, severe pain etc)
- Alterations in cholesterol and other blood lipids
- High blood pressure
- Bacterial infections
- Purple or red spots on the body
- 51% users of anabolic steroids reported unspecified mood disturbance
- Cholesterol problems
- Abnormalities of liver
- Weight gain
- Problems in sleeping
- Shrinking of testicals
- Excessive growth of body hair.
- Losing their vitality before their prime age.
- The use of steroids results in ghastly side effect such as brain cancer
- violent behavior
- yellowing of eyes and skin
- bad breath severe acne
- heart attack strokes
- liver tumors
- liver cancer
- nausea and vomiting
- kidney disease and stunted growth and many infections.
These effects are very dangerous for their social and personal life. I asked an instructor that why he inoculated the steroids injection on the back of his trainee, why not on his arm? He then said as steroids is of very high potency, human arm can’t bear it. It’s such a critical medication who is being done by a non-professional man.
Why doesn’t the government impose any check on these body building clubs? Why the government does not ban these anabolic steroids and supplements? These poisoned steroids have been selling at Hafiz Center and Pace Lahore, having licenses to sell but many shops are opened in bazaars with no license. As government is establishing a cyber crime cell of FIA, it should also establish a department that looks after these bodybuilding and health activities to control this anabolic abuse to mental and physical health of teenagers and young generation.